This is one of my pet peeves (I have many!) Whenever I tell people about this, they think I’m making it up, so read the results of the Acute Liver Failure Study Group for yourself if you think this is implausible.
What really burns me is:
- The manufacturers of acetaminophen (also known by the brand names Tylenol, Paracetamol and sometimes also as APAP) continue to insist the stuff is perfectly safe and never provide any warning stronger than the usual “there is enough medicine in this bottle to seriously harm a child”. How about “there is enough medicine in this bottle to kill several adults in one of the most grisly ways imaginable”? (Trust me, I’ve seen someone die of liver failure. It’s horrifying. ‘Nuff said.)
- Clearly in the interests of “harm escalation” (as opposed to harm reduction), most narcotic analgesics sold in North America are adulterated with acetaminophen. I say “adulterated” because if you’re in the kind of agony that requires oxycodone or hydrocodone to manage, the APAP isn’t doing a thing for your pain. It’s only there to make sure that chronic pain patients are likely to come the aforementioned grisly end after years of inevitably escalating dosages. Percocet, Vicodin… all the usual suspects are polluted with a hepatoxin just to make sure people will get hurt if they take too much. Doesn’t this sound like it should be against the law?!
The pharmaceutical manufacturers and government regulatory agencies will no doubt claim complete ignorance of the harm they’ve been needlessly inflicting on people for years. But any idiot with a web browser and access to a search engine could tell you that the one thing that’s absolutely certain about TV’s beloved character Dr. House is that he’s gonna need a new liver very very soon.
The moral of the story is two-fold:
- Always read the ingredients on any OTC medication you’re taking. Many of them contain APAP. IF you take two different APAP-containing medications at the same time (e.g. one for flu syptoms and one for cough and sore throat), you could be in serious trouble. This type of thing accounts for a large percentage of accidental APAP overdoses. Also make sure you know exactly how much APAP is in any narcotic analgesics your doctor or dentist prescribes for you. Ask the pharmacist, if you have to.
- If your doctor ever needs to presribe a narcotic analgesic for you, ask him or her to give you one without APAP. Point out the obvious fact that a little Tylenol isn’t going to do anything for your pain, and it’s toxic to the liver besides. A doctor’s first duty is to do no harm and there’s a good chance are he or she will see the logic in your request.
I have to end this little rant with the disclaimer that I am neither a doctor nor a pharmacist, so don’t take any of this as medical advice. Just talk to your doctor and your pharmacist about what amounts of acetaminophen are safe and whether you’re exceeding those limits. Look out for yourself (no one else is going to!) and be safe.